Sign in with your email address username.

×

Toxic epidermal necrolysis — an investigation to dye for?

12097_14.00367.jpg

We report the first case in Australia, as confirmed by the Therapeutic Goods Administration, of toxic epidermal necrolysis associated with the iodinated contrast medium iopamidol. It serves as a warning about the use of contrast in imaging and cardiac catheterisation and a reminder of the need for increased awareness of the issue.

Clinical record

A 44-year-old woman presented to the emergency department with a 3-day history of a progressive rash, fever, malaise and mucosal ulceration. She met the diagnosis of toxic epidermal necrolysis (TEN) based on the following criteria: bullae and desquamation affecting about 84% of the body surface (Box 1 and Box 2), buccal and vaginal ulceration, a positive Nikolsky sign (this is a useful sign in bullous skin diseases and can be demonstrated by rubbing the skin surface, which will blister within a few minutes if the sign is positive), fever, tachycardia and mild hypotension. She also had abnormal results of liver function tests: bilirubin level, 69 µmol/L (reference interval [RI], < 20 µmol/L); alkaline phosphatase level, 180 U/L (RI, 25–100 U/L); γ-glutamyl transferase level, 499 U/L (RI, < 30 U/L); alanine aminotransferase level, 1730 U/L (RI, < 30 U/L); and aspartate aminotransferase level, 638 U/L (RI, < 30 U/L).…

email